Alert archive / Iowa / Flash Flood Warnings in 1999
Flash Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 16, 1999, 6:17 PM CDT for Hardin County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1999, 6:17 PM CDT (23:17 UTC)
- Expired
- May 16, 1999, 8:20 PM CDT
- In force
- 2 hr
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Hardin County, IA
The radar
The Des Moines radar (KDMX), 83 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 162317 FFWDSM IAC083-170120- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 617 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN HARDIN COUNTY IN CENTRAL IOWA * UNTIL 820 PM CDT * AT 615 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WITH VERY HEAVY RAIN WAS LOCATED FROM IOWA FALLS TO NEAR ACKLEY... MOVING EAST NORTHEAST AT 15 MPH. * EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE FLOODING NEAR AND JUST SOUTH OF IOWA FALLS NORTHEASTWARD TO NEAR ACKLEY THROUGH 820 PM CDT. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! JW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:07 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 16, 3:07 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 307 PM CDT SUN MAY 16 1999 LTL TIME FOR DISC BUT WL GIVE A QUICK OVERVIEW OF THINKING. SITUATION QUITE VOLATILE ATTM WITH KOAX 18Z SOUNDING SHOWING CAPE ARND 4500 J/KG AND LTL CIN. FNTL BNDRY JUST ENTERING WRN IA WITH LIS AOB MINUS 12. TSTMS SHOULD EXPAND AND RPDLY BCM SVR AS THEY MOVE INTO WRN FA. SVRL OUTFLOW BNDRYS COULD CERTAINLY BE ENOUGH TO ENHANCE LOW LVL SHEAR AND GENERATE TORNADOES. NGM SEEMS TO HAVE BEST HANDLE ON SFC LOW PLACEMENT ATTM SO WL USE THAT FOR PREFERED MDL IN SHRT TERM BUT AS PER NCEP DISC AND LOOK AT RUN TO RUN CONTINUITY...FAVOR ETA/AVN BLEND FOR SPEED IN LATER PDS. ALSO LIKE ETA PLACEMENT OF H85 FLOW AT 18Z WHICH WL BE KEY TO ELEVATED THREAT LATER TNGT. BEST CASE SCENARIO NOW CALLS FOR SVR TSTMS GOING TO HVY RAIN SERN SXNS OVNGT. FLASH FLOOD GUID LOW ATTM BUT WL HOLD OFF ON WATCH. BEST THREAT FOR SVR NOT FLOODING AND LOW LVL JET PUSHES INTO EXTRM ERN IA AND IL BY 06Z SO DO NOT FEEL HVY RAIN THREAT WL BE PROLONGED. .DSM...NONE SMALL
In the hours before
Special weather statement, May 16, 2:24 PM CDT, 3 hours 53 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-162000- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 224 PM CDT SUN MAY 16 1999 HAZARD--SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. HEAVY RAINS ARE ALSO LIKELY. AREA OF CONCERN--ALL OF THE DES MOINES NATIONAL WEATHER SERVICE WARNING AREA. TIMING DETAILS--THUNDERSTORMS COULD RAPIDLY DEVELOP AT ANY TIME ACROSS EASTERN NEBRASKA OR EXTREME WESTERN IOWA AND THEN MOVE TOWARD INTERSTATE 35 LATER THIS AFTERNOON OR EARLY THIS EVENING. SOUTHEASTERN SECTIONS NEAR OTTUMWA WILL HAVE THE BEST CHANCES FOR THUNDERSTORMS TONIGHT. THE THUNDERSTORMS OVER NORTHEAST IOWA NEAR WATERLOO SHOULD END BY 300 OR 400 PM WITH MORE STORMS POSSIBLE THIS EVENING. METEOROLOGICAL COMMENTS--A COLD FRONT WAS POSITIONED FROM CENTRAL KANSAS TOWARD THE MISSOURI RIVER NEAR WEST CENTRAL IOWA THIS AFTERNOON AND WAS SLOWLY MOVING INTO IOWA. THE AIRMASS EAST OF THE FRONT WAS VERY UNSTABLE AND WITH LITTLE CAP OR WARM AIR ALOFT TO PROHIBIT DEVELOPMENT...SEVERE THUNDERSTORMS COULD RAPIDLY FORM AT ANY TIME AND QUICKLY BECOME SEVERE. THE COMBINATION OF ADEQUATE WIND SHEAR LEVELS AND HIGH INSTABILITY WILL MAKE THE ENVIRONMENT CONDUCIVE FOR DAMAGING WINDS AND MORE LARGE HAIL. OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS AND THE AFOREMENTIONED WIND SHEAR COULD ALSO CAUSE TORNADOES TO DEVELOP IN THE STRONGER STORMS. WITH SURFACE DEWPOINTS IN THE 70S MOVING INTO WESTERN IOWA...THE STORMS COULD ALSO PRODUCE HEAVY RAINS AND POSSIBLE FLOODING. PRECAUTIONS--SEVERE WEATHER WATCHES COULD BE ISSUED AT ANY TIME ACROSS WESTERN IOWA. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. PEOPLE WITH OUTDOOR CONCERNS SHOULD PAY CLOSE ATTENTION TO FUTURE STATEMENTS...WATCHES AND WARNING. THE WEATHER CONDITIONS COULD CHANGE QUICKLY SO BE PREPARED TO TAKE ACTION. SMALL
Local storm report, May 16, 3:10 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM WOOLSTOCK IA .75 INCH HAIL
05/16/99 WRIGHT
1201 PM POPEJOY IA .75 INCH HAIL
05/16/99 FRANKLIN
1203 PM ROWAN IA 1.25 INCH HAIL
05/16/99 WRIGHT
1212 PM HAMPTON IA 1 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1223 PM 2 NE HANSELL IA 1.75 INCH HAIL
05/16/99 FRANKLIN
1230 PM 4 SE ALLISON IA 1 INCH HAIL
05/16/99 BUTLER
1248 PM 2 S BRISTOW IA .75 INCH HAIL
05/16/99 BUTLER
1251 PM 2 E PLAINFIELD IA 1.75 INCH HAIL
05/16/99 BREMER
1253 PM 5 SE HANSELL IA 1 INCH HAIL
05/16/99 FRANKLIN
0105 PM 7 E PLAINFIELD IA 1.75 INCH HAIL
05/16/99 BREMER
0121 PM 7 SW ALLISON IA .75 INCH HAIL
05/16/99 BUTLER
0130 PM PARKERSBURG IA .75 INCH HAIL
05/16/99 BUTLER
0150 PM 4 SW SUMNER IA 1 INCH HAIL
05/16/99 BREMER
0221 PM 5 N WATERLOO IA .75 INCH HAIL
05/16/99 BLACKHAWKLocal storm report, May 16, 3:10 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM WOOLSTOCK IA .75 INCH HAIL
05/16/99 WRIGHT
1201 PM POPEJOY IA .75 INCH HAIL
05/16/99 FRANKLIN
1203 PM ROWAN IA 1.25 INCH HAIL
05/16/99 WRIGHT
1212 PM HAMPTON IA 1 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1223 PM 2 NE HANSELL IA 1.75 INCH HAIL
05/16/99 FRANKLIN
1230 PM 4 SE ALLISON IA 1 INCH HAIL
05/16/99 BUTLER
1248 PM 2 S BRISTOW IA .75 INCH HAIL
05/16/99 BUTLER
1251 PM 2 E PLAINFIELD IA 1.75 INCH HAIL
05/16/99 BREMER
1253 PM 5 SE HANSELL IA 1 INCH HAIL
05/16/99 FRANKLIN
0105 PM 7 E PLAINFIELD IA 1.75 INCH HAIL
05/16/99 BREMER
0121 PM 7 SW ALLISON IA .75 INCH HAIL
05/16/99 BUTLER
0130 PM PARKERSBURG IA .75 INCH HAIL
05/16/99 BUTLER
0150 PM 4 SW SUMNER IA 1 INCH HAIL
05/16/99 BREMER
0221 PM 5 N WATERLOO IA .75 INCH HAIL
05/16/99 BLACKHAWKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:52 AM CDT | Severe Thunderstorm Warning | DMX | Clarke | 33 min |
| May 16, 4:09 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 36 min |
| May 16, 8:47 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 33 min |
| May 16, 9:19 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 36 min |
| May 16, 9:24 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 41 min |
| May 16, 10:12 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 33 min |
| May 16, 10:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 32 min |
| May 16, 10:47 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 33 min |
| May 16, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 32 min |
| May 16, 11:18 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| May 16, 11:23 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 47 min |
| May 16, 12:00 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 45 min |
| May 16, 12:27 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 63 min |
| May 16, 12:40 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 65 min |
| May 16, 12:46 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 34 min |
| May 16, 1:28 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 32 min |
| May 16, 1:43 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 62 min |
| May 16, 2:18 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 47 min |
| May 16, 3:42 PM CDT | Tornado Warning | DMX | Crawford | 33 min |
| May 16, 4:13 PM CDT | Tornado Warning | DMX | Crawford | 17 min |
| May 16, 4:20 PM CDT | Tornado Warning | DMX | Crawford | 50 min |
| May 16, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| May 16, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 32 min |
| May 16, 4:43 PM CDT | Tornado Warning | DMX | Sac | 47 min |
| May 16, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 35 min |
| May 16, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 32 min |
| May 16, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 34 min |
| May 16, 6:38 PM CDT | Tornado Warning | DMX | Audubon, Cass | 47 min |
Nearby
Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.